Metastatic NSCLC with Corey J. Langer, MD, David Spigel, MD, Denise O'Dea, NP, and Jack West, MD: Case 2 - Episode 18

Jack West, MD: Managing Adverse Events Such as Rash and Stomatitis

How would you manage adverse events such as rash and stomatitis in patients like Sarah?

Rash is certainly a common feature of all the agents in the EGFR class, so we see these epidermal side effects. Sometimes hair changes, eye irritations, but rash is really one of the most common, and stomatitis, to a lesser degree, but something we need to be mindful of with afatinib. With regard to rash, I usually have patients on a topical [agent] and an antibiotic such as clindamycin gel and also hydrocortisone cream if it is really only a limited area of skin involved. If it is more significant, I might put them on an oral antibiotic such as minocycline.

We can also consider doing oral steroids if patients need a lot of support for this, [or] I would think about a dose reduction. On the other hand, there’s evidence that often the rash tends to abate over time, so many times patients are most bothered about 2 or 3 weeks, but if we can get them through that, they can do a lot better. The most important thing is not to throw out the baby with the bath water and have patients be prepared that they may have side effects. These treatments have adjustable dosing and can be extremely valuable therapies; we should not give up on them because of some difficult times in the first few weeks, especially when there are so many options for managing that. For stomatitis, you can do bicarbonate or salt water rinses, and of course, you can also consider dose reduction if it’s needed.


CASE 2: mNSCLC

Sarah W. is a 58-year old physical therapist from Brooklyn, New York who is also active in a community theater group; her prior medical history is notable for mild GERD controlled with diet and proton pump inhibitor, and hyperlipidemia, controlled with atorvastatin.

She has a 12-pack-year smoking history but quit about 20 years ago after developing a severe respiratory infection. After showing chest x-ray abnormalities on a routine visit to her PCP, she is referred for further evaluation.

Her initial CT scan shows multiple bilateral lung nodules, a large 8-cm mass in the left upper lobe (LUL), suspicious for malignant pleural effusion, and several hepatic nodules

Transbronchial biopsy of the LUL mass shows adenocarcinoma T3 (based on size); biopsy of the hepatic nodules was consistent with metastatic disease, and she was deemed unresectable on surgical consult

Mutational status was reported asEGFRexon 21 (L858R) substitution; no other actionable mutations detected

At the time of diagnosis the patients performance status is 0

Sarah wishes to continue with her normal work schedule and rehearsals for an upcoming community theater production. Her oncologist initiates her on afatinib 40 mg/day.

At her 2-week follow-up, she shows symptoms of increasing diarrhea (≥6 stools/day), which has not improved with antidiarrheals, and a papular rash on her upper arms

Rash is not very itchy or bothersome, however, diarrhea interferes with both her work schedule and rehearsals

Diet modifications and loperamide are recommended for diarrhea, and topical corticosteroids for her rash; she continues therapy at 40 mg/day

At 3 months, while other symptoms have begun to improve, she shows symptoms of gingival stomatitis, and the nursing team recommends diet modifications and a mouth rinse as needed; she continues therapy at 40 mg/day

At her next follow-up, CT scan shows stable disease, with shrinkage in the primary mass and no new hepatic nodules.

Her diarrhea has improved to grade 1 with loperamide and diet; stomatitis and rash have been effectively managed with prior recommendations